Wildfire, Ochoco-John Day Highlands
- When
- August 15, 3:00 PM PST to August 28, 6:00 PM PST
- Where
- Ochoco-John Day Highlands forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.381, -120.359 (the zone’s center; the record gives no point)
The Otter Creek Fire located 10 miles east of Dale, Oregon burned 3,032 acres. This fire was one of several fires resulting from a lightning storm that occurred the afternoon of August 15, near Ukiah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
The Otter Creek Fire located 10 miles east of Dale, Oregon burned 3,032 acres. This fire was one of several fires resulting from a lightning storm that occurred the afternoon of August 15, near Ukiah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 15, 1:31 PM PST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 231 PM PDT WED AUG 15 2007 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...INSTABILITY INCREASING ACROSS THE FORECAST AREA THIS AFTERNOON WITH AREA OF CUMULUS DEVELOPMENT OVER THE EASTERN MOUNTAINS. A FEW LIGHTNING STRIKES SO FAR. MODELS CONTINUE TO SHOW GOOD AMOUNT OF ELEVATED INSTABILITY OVERNIGHT AND INTO THU MORNING. COULD SEE ISOLATED THUNDERSTORMS DURING THIS PERIOD. SHOULD BE A MILD NIGHT WITH HIGHS TODAY WELL INTO THE 90S AND POTENTIAL FOR SOME CLOUD COVER OVERNIGHT. FOR THURSDAY THE UPPER LOW WILL APPROACH THE COAST AND PUSH COOLER MARINE AIR INTO THE REGION DURING THE DAY. HIGH TEMPS WILL BE DOWN 5-10 DEGREES WITH BREEZY WEST WINDS IN MANY AREAS BY AFTERNOON ESPECIALLY THE COLUMBIA BASIN. ANY CONVECTION AT THIS POINT SHOULD BE LIMITED TO THE EASTERN MOUNTAINS. UPPER LOW OFFSHORE CONTINUES TO IMPACT THE WEATHER PATTERN THROUGH FRIDAY WITH PARTLY CLOUDY SKIES AND WESTERLY WINDS. HIGH TEMPS WILL BE CLOSER TO NORMAL VALUES BY FRIDAY AFTERNOON. .LONG TERM...SATURDAY THROUGH WEDNESDAY. A RIDGE OF HIGH PRESSURE SHOULD KEEP MOST OF THE AREA PCPN FREE FOR SATURDAY. HOWEVER LOW PRESSURE AND A COLD FRONT IS EXPECTED TO MOVE ACROSS THE TWO STATE AREA INCREASING RAIN CHANCES ALONG WITH COOLER TEMPERATURES SUNDAY. THE UNSETTLED WEATHER SHUD PERSIST INTO THE BEGINNING OF THE WORK WEEK AS ANOTHER LOW PRESSURE SYSTEM DIPS INTO THE PACNW AND IS FORECAST TO SLOWLY MOVE ACROSS THE REGION THROUGH WEDNESDAY. && AVIATION...VFR CONDITIONS WILL PERSIST ACROSS ALL TAF SITES FOR THE NEXT 24 HOURS. FOR THE TWEB ROUTES VFR CONDITIONS SHOULD PERSIST ACROSS ALL ROUTES EXCEPT AN ISOLD TSRA MAY CAUSE MVFR CONDITIONS DUE TO REDUCED VSBY AND LOWERING CEILINGS. && .FIRE WEATHER...UPPER WAVE EXTENDING FROM WEST-CENTRAL WASHINGTON TO SOUTHEAST OREGON CONTINUES TO MOVE NORTH-NORTHEAST. THIS WAVE HAS TAPPED MOISTURE ABOVE 12000 FEET AND IS CAUSING ISOLATED THUNDERSTORMS OVER GRANT...UNION AND SOUTHERN UMATILLA COUNTIES. THESE STORMS HAVE BEEN MOVING NORTH-NORTHEAST QUICKLY...PRODUCING LIGHT AMOUNTS OF RAIN (.01 INCH AT JOHN DAY) AND THE ODD CLOUD TO GROUND LIGHTNING STRIKE. EXPECT THESE STORMS TO AFFECT NORTHEAST AND EAST-CENTRAL OREGON FOR THE NEXT COUPLE OF HOURS...WITH COVERAGE REMAINING ISOLATED. ANOTHER SYSTEM NOW APPROACHING THE SOUTHWEST OREGON COAST WILL SWING ACROSS THE REGION TONIGHT. THIS SYSTEM COULD AGAIN PRODUCE ISOLATED LIGHTNING STRIKES OVERNIGHT AND MAY POTENTIALLY AFFECT EVERY FIRE ZONE. THUS WILL CARRY ISOLATED THUNDERSTORMS AND SHOWERS THROUGH THE NIGHT. THIS SYSTEM WILL ALSO RESULT IN A MARINE PUSH THURSDAY. THIS MARINE PUSH WILL INCREASE WINDS AND DECREASE TEMPERATURES. RH VALUES WILL ALSO RISE...FASTEST ALONG THE CASCADE EAST SLOPES WITH A LAG IN THE COLUMBIA BASIN AND NORTH OF BURNS. AT THIS TIME CRITICAL CONDITIONS ASSOCIATED WITH GUSTY WINDS AND LOW RH LOOK MARGINAL THOUGH. 90 && .PRELIMINARY POINT TEMPS/POPS... PDT 62 88 58 84 / 20 20 10 10 ALW 69 89 63 85 / 20 20 10 10 PSC 63 91 58 86 / 20 20 10 10 YKM 59 88 54 82 / 20 20 10 10 HRI 61 90 57 85 / 20 20 10 10 ELN 60 84 56 76 / 20 20 10 10 RDM 53 85 46 80 / 20 20 10 10 LGD 56 91 54 85 / 20 20 20 10 GCD 57 89 51 84 / 20 20 10 10 DLS 68 83 60 80 / 20 20 10 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && TI:GGG FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 94/97/97
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
507 AM PDT WED AUG 15 2007
ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-161130-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
507 AM PDT WED AUG 15 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...
THUNDERSTORMS
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, GRANDE RONDE
VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
VERY WARM AND UNSTABLE AIR COMBINED WITH INCREASING LOW TO MID LEVEL
MOISTURE WILL RESULT IN ISOLATED THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THOUGH THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE THERE
MAY BE A FEW STRONG STORMS WITH GUSTY AND ERRATIC WINDS AS WELL AS
BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. SOME STORMS MAY
NOT PRODUCE MUCH RAIN AT ALL AND MAY BECOME A INCREASED THREAT FOR
NEW WILDFIRE STARTS DUE TO LIGHTNING.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS THURSDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
OCHOCO-JOHN DAY HIGHLANDS
SOME LINGERING MOISTURE AND INSTABILITY WILL CONTINUE TO POSE A
THREAT OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS AGAIN ON
THURSDAY. DRIER...COOLER AND MORE STABLE AIR WILL MOVE INTO THE
REGION BY THE END OF THE WEEK INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54996.